Alert archive / Iowa / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 1, NWS La Crosse, WI

April 16, 2024Chickasaw County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 16, 2024, 2:26 PM CDT for Chickasaw County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2024, 2:26 PM CDT (19:26 UTC)
Expired
Apr 16, 2024, 3:15 PM CDT
In force
49 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Chickasaw County, IA

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 2:55 PM CDTHAIL 0.25New Hampton, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 12:06 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 475 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2177 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
475 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KARX 161926
SVRARX
IAC037-162015-
/O.NEW.KARX.SV.W.0001.240416T1926Z-240416T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
226 PM CDT Tue Apr 16 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Chickasaw County in northeastern Iowa...

* Until 315 PM CDT.

* At 225 PM CDT, severe thunderstorms were located along a line
  extending from near Nashua to near Denver, moving northeast at 45
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Nashua around 230 PM CDT.
  Ionia around 235 PM CDT.
  New Hampton around 240 PM CDT.
  Fredericksburg around 245 PM CDT.
  Lawler and Jerico around 250 PM CDT.
  Protivin around 305 PM CDT.

Other locations impacted by these severe thunderstorms include
Bradford, Chickasaw, New Hampton Airport, County Roads B 28 And V 18,
Republic, Highway 18 And County V 18, and County Roads V 56 And B 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

&&

LAT...LON 4321 9255 4321 9208 4291 9208 4291 9255
TIME...MOT...LOC 1925Z 212DEG 38KT 4291 9254 4273 9237 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
3 follow-up statements
788 
WWUS53 KARX 161939
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
239 PM CDT Tue Apr 16 2024

IAC037-162015-
/O.CON.KARX.SV.W.0001.000000T0000Z-240416T2015Z/
Chickasaw IA-
239 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CHICKASAW COUNTY...

At 239 PM CDT, severe thunderstorms were located along a line
extending from Ionia to near Tripoli, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  New Hampton and Fredericksburg around 245 PM CDT.
  Lawler around 250 PM CDT.
  Jerico around 255 PM CDT.
  Protivin around 305 PM CDT.

Other locations impacted by these severe thunderstorms include
Bradford, Chickasaw, New Hampton Airport, County Roads B 28 And V 18,
Republic, Highway 18 And County V 18, and County Roads V 56 And B 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4321 9255 4321 9208 4291 9208 4291 9255
TIME...MOT...LOC 1939Z 211DEG 38KT 4303 9243 4285 9226 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
313 
WWUS53 KARX 161957
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
257 PM CDT Tue Apr 16 2024

IAC037-162015-
/O.CON.KARX.SV.W.0001.000000T0000Z-240416T2015Z/
Chickasaw IA-
257 PM CDT Tue Apr 16 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR CHICKASAW COUNTY...

At 257 PM CDT, severe thunderstorms were located along a line
extending from near Jerico to near Fredericksburg, moving northeast
at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Lawler and Jerico around 305 PM CDT.
  Protivin around 310 PM CDT.

Other locations impacted by these severe thunderstorms include Boyd,
Williamstown, New Hampton Airport, County Roads B 28 And V 18,
Republic, Highway 18 And County V 18, and County Roads B 54 And V 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4321 9244 4321 9208 4291 9208 4291 9240
TIME...MOT...LOC 1957Z 229DEG 33KT 4318 9235 4300 9221 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Cecava
504 
WWUS53 KARX 162007
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
307 PM CDT Tue Apr 16 2024

IAC037-162016-
/O.EXP.KARX.SV.W.0001.000000T0000Z-240416T2015Z/
Chickasaw IA-
307 PM CDT Tue Apr 16 2024

...THE SEVERE THUNDERSTORM WARNING FOR CHICKASAW COUNTY WILL EXPIRE
AT 315 PM CDT...

The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 800 PM CDT for northeastern
Iowa.

&&

LAT...LON 4321 9244 4321 9208 4291 9208 4291 9240
TIME...MOT...LOC 2006Z 212DEG 38KT 4326 9228 4308 9214 

$$

Cecava

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:01 PM CDT, 1 hour 25 minutes earlier. Its key messages:

  • Spring storm brings a strong/severe storm risk mostly south of I- 90 this afternoon/early evening with a hail, tornado threat.
  • Rainfall from 1 to 2" expected with the storm.
  • Easterly winds will gust upwards of 45 mph today with Wind Advisories in effect for a large portion of the local area.
  • Colder air returns for the latter half of the week with frost/freeze conditions increasingly likely for the weekend.
Area forecast discussion, Apr 16, 1:01 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
101 PM CDT Tue Apr 16 2024

.KEY MESSAGES...

- Spring storm brings a strong/severe storm risk mostly south of I-
90 this afternoon/early evening with a hail, tornado threat.

- Rainfall from 1 to 2" expected with the storm.

- Easterly winds will gust upwards of 45 mph today with Wind
Advisories in effect for a large portion of the local area.

- Colder air returns for the latter half of the week with
frost/freeze conditions increasingly likely for the weekend.

&&

.MESOSCALE...
Issued at 1253 PM CDT Tue Apr 16 2024

Environment is ramping up across Iowa for  increased severe
storms over the next hours. The main players are the warm front
moving northward that is near of Interstate 80 marked well by
the 60F dewpoint line. There is currently a 15F dewpoint
increase from Dubuque IA to that front. SB/MLCAPES are growing
south of the warm front as it moves north, now up to about 1500
J/Kg. Otherwise, elevated instability exists off to the
southwest in central IA of about 1000 J/KG, all north of the
warm front with little capping. However values are reduced over
northeast Iowa.

As the afternoon progresses, the warm front will try to shift
into northeast Iowa and southwest WI, possibly to Highway 18.
This provides a surface-based storm threat with tornadoes
possible. Otherwise, north of the front storms should remain
elevated, which would limit the threats to hail and wind. Storm
mode is a challenge, with linear structures suggested in the
CAMS over the area. This would mean a more QLCS tornado threat
vs supercells.

These very initial waves of storms through about 230-3pm should
be north of the warm front and somewhat limited by instability
and thus hold less probability of becoming severe. As the warm
front moves north, the CAPE will increase areawide, fueling
enhanced probabilities for severe storms and vigorous updrafts
/4-7 pm/. With pressure falls of 5mb/3hr over northeast IA, it
would favor almost a more easterly surface low direction...which
may limit the northern extent of the warm front /e.g., low
travels along the warm front instead of the low lifting the warm
front synoptic field north/. So, confidence is lower on how far
north the tornado threat reaches beyond the current tornado
watch along and south of Highway 18.

&&

.DISCUSSION...
Issued at 330 AM CDT Tue Apr 16 2024

* OVERVIEW:

Upper level trough rotates northeast of the desert southwest today,
strengthening as it develops a negative tilt with associated
deepening sfc low. Broad northwest-southeast expanse of rain will
develop chiefly from low level thermodynamics and punchy 50-60kt low
level jet/moisture transport ahead of the storm system's warm front.
Could see a thinner band of showers northeast of this main band,
associated with mid level Fgen.

As the band pushes northeast across the forecast area today,
further, more enhanced convection looks likely on the westward flank
of this band...moreorless on the "backside" rather than the leading
edge. This activity harbors much of the severe risk for later
today.

These showers/storms exit northeast by late evening with another
lobe of shortwave energy progged to shift across the local forecast
area overnight sparking another band of showers and storms that will
pinwheel in a similar fashion as the previous band. Showers, perhaps
isolated thunder, could linger into Wed afternoon, but mostly north
of I-94.

* SEVERE RISK? Locally northeast IA/southwest WI harboring the
  higher threat, but the severe risk could push north into the I-90
  corridor.

The higher threat tied to where the storm's warm front lays out, with
current indications favoring the MN/IA border. Narrow triangle of
warm/moist air pools up to the warm front an ahead of the system's
cold front (north-south across western IA by 00z this evening).
SBCAPES upwards of 1200 J/kg develop in the HREF. Winds shear in
this warm sector supports supercell development while turning/strong
0-1 km shear will lend itself to a tornado threat. Large hail also looks
likely with steeping mid level lapse rates, although this drops off
the farther north you move off the warm front. Wind shear is also a
lot "messier" and not nearly as strong minus the 0-1km element.
Gradient winds still high and still some potential for higher/severe
wind gusts...but this looks more like a large hail/tor threat
locally.

Considering how important the positioning/timing of the warm front
and the initial convective/waa wing of pcpn are...expect refinement
to the forecast through the day...where the severe risk lies, and
just what kind of severe wx is possible, could change.

* RAINFALL: 1 to 2" looking likely

Low level moisture transport with PWs of 1 1/4+" set to feed an
expansive heavily thermodynamically forced swath of pcpn today into
tonight. PW anomalies via the GEFS and EPS are +2 while EFIs are
above 0.70 - suggesting the airmass is abnormally moist for this
time of year. Resulting QPF in the model blend has a 50 to 80%
chance for over 1". The mean ensemble members have shown some
downward trend in the potential for more than 2", although the GEFS
still hangs onto 10 to 30% across southeast MN. Considering some of
the convective nature of the expected rainfall, locally higher
amounts pushing 2+" is certainly a possiblity.

* WIND: strong with easterly gusts upwards 45 mph today. Wind Adv in
  effect for much of the local area.

The low level jet ramps up in earnest today, not only providing a
rich source of moisture to fuel showers/storms, but strong winds.
Latest RAP and HRRR bufkit sounding runs suggesting that 60 kts
could dip as low as 2 to 3 kft across parts of the area. While just
above the near sfc inversion, momentum transfer could bring some of
that wind to the surface. Latest HREF pushes a 70 to 90% for periods
of 45+ mph wind gusts for the entire forecast area while recent HRRR
determinist runs jack up an occasional 50 kt gusts. Latest runs of
the EPS and GEFS aren't nearly that high, with the bulk of their
members settling into the lower 40s mph for gusts. The strongest
winds would be located ahead of the broad swath of rain/storms
advancing northeast across the area today.

* COLD WEEKEND AHEAD: frost/freeze possible

After 850 mb temps peak around +10 C today, colder air flows in post
the spring storm system starting Wed, with sub zero 850 mb temps
settling in for the weekend. 75% of the GEFS and EPS members top out
highs in the 50s with very low end chances that a few sites could
reach 60. For lows, the model ensemble blend holds 40 to 70% chances
for freezing temps Sat/Sun mornings from I-90 south, with roughly a
70 to 90% shot north of there. Early season planters will likely
need to take precautions to protect tender vegetation. Depending on
how sky coverage/winds shake up, frost advisories may be needed for
some locations.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 100 PM CDT Tue Apr 16 2024

Main taf concerns are periods of showers/storms and the potential
for IFR/MVFR conditions at both RST/LSE taf sites through the taf
period. Low pressure will move into northern Wisconsin through the
taf period and spread showers/storms into the area. With the low
pressure tracking into northern Wisconsin and the showers/storms
moving over the taf sites...ceilings/visibility will lower into
MVFR/IFR through much of the taf period. There could be brief
periods of VFR conditions with any breaks of
showers/storms...however timing of VFR conditions is low at taf
sites. Have kept periods of MVFR/IFR conditions at both taf sites
through taf period. In addition...tight pressure gradient across the
area will produce wind gusts of 30 to 40 knots through this
evening.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Advisory until 10 PM CDT this evening for WIZ017-029-
     032>034-041>044.
MN...Wind Advisory until 7 PM CDT this evening for MNZ079-086-087-
     094-095.
     Wind Advisory until 10 PM CDT this evening for MNZ088-096.
IA...Wind Advisory until 7 PM CDT this evening for IAZ008>010-018-
     019-029.

&&

MESOSCALE...Baumgardt
DISCUSSION...Rieck
AVIATION...DTJ
Hazardous weather outlook, Apr 16, 3:34 AM CDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
334 AM CDT Tue Apr 16 2024

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-171200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
334 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...western and north central Wisconsin.

.DAY ONE...Today and Tonight

Widespread showers and scattered storms this afternoon into
tonight. A few strong to potentially severe storms are possible,
mostly along and south of I-90. The main severe threat is hail.

In addition, east winds will gust as high as 45 mph today into
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall, wind, and any severe reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>011-018-019-029-030-WIZ054-055-061-171200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Crawford-Richland-Grant-
334 AM CDT Tue Apr 16 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

Numerous storms this afternoon into the evening. Some will be
strong to severe with a large hail threat. A few tornadoes are
also possible.

In addition, east winds will gust as high as 45 mph today into
this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall, wind, and any severe reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Apr 16, 8:40 AM CDT, 5 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
840 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 AM     Hail             2 SSE Dakota            43.89N 91.34W
04/16/2024  M0.25 inch       Winona             MN   NWS Employee

&&

CZ
Local storm report, Apr 16, 9:39 AM CDT, 4 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
939 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     Hail             2 ESE Eyota             43.98N 92.18W
04/16/2024  M0.25 inch       Olmsted            MN   Public

            Relayed via mPING.

&&

CZ
Local storm report, Apr 16, 9:40 AM CDT, 4 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
940 AM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     Hail             2 E La Crosse           43.83N 91.19W
04/16/2024  E0.25 inch       La Crosse          WI   Official NWS Obs

&&

CZ
Local storm report, Apr 16, 1:07 PM CDT, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
107 PM CDT Tue Apr 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     Hail             Mondovi                 44.57N 91.67W
04/16/2024  M0.25 Inch       Buffalo            WI   Public

            Delayed social media report of Pea Size hail
            in Mondovi. Time est from radar.

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:19 PM CDTTornado WarningARXClayton, Fayette26 min
Apr 16, 3:53 PM CDTSpecial Weather StatementARXAllamakee22 min
Apr 16, 4:13 PM CDTSpecial Weather StatementARXClayton47 min
Apr 16, 5:13 PM CDTSevere Thunderstorm WarningARXClayton32 min
Apr 16, 5:22 PM CDTAreal Flood AdvisoryARXAllamakee, Clayton3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.